Wisconsin, 2012

Heat in Wisconsin, June 28, 2012

June 28, 2012 · NWS MKX · 20 events in 20 counties and zones

Heat and humidity built up over southern Wisconsin under a persistent ridge of high pressure during the day on June 28th. Actual air temperatures ranged between 91 at Sheboygan, and 100 degrees recorded at both Kenosha Airport and Paddock Lake in Kenosha County, with most locations in the middle to upper 90s for daytime highs.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Heat and humidity built up over southern Wisconsin under a persistent ridge of high pressure during the day on June 28th. Actual air temperatures ranged between 91 at Sheboygan, and 100 degrees recorded at both Kenosha Airport and Paddock Lake in Kenosha County, with most locations in the middle to upper 90s for daytime highs. Madison tied a record high for the date with a maximum temperature of 97 degrees, equaling the mark set in 1931. These hot temperatures combined with dew points in the lower to middle 70s to produce maximum heat index values between 100 and 113. The heat broke later that evening as a cold front passed through southern Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 28, 2:18 AM CST, 8 hours 42 minutes earlier.

Area forecast discussion, Jun 28, 2:18 AM CST, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
318 AM CDT THU JUN 28 2012

.TODAY AND TONIGHT...FORECAST CONFIDENCE...MEDIUM

THE MID/UPPER LEVEL RIDGE EXTENDS NORTH TO LAKE MICHIGAN EARLY THIS
MORNING...BUT FLATTENS TO A ZONAL WEST FLOW AS A 95 KNOT JET MAX
MOVES ACROSS SOUTHERN/CENTRAL WISCONSIN EARLY TONIGHT. A SUBTLE
SHORTWAVE MOVES THE FORECAST AREA THIS AFTERNOON AS 500 MB
TEMPERATURES COOL.

THE 850 MB WINDS ARE ALREADY WEST OR WEST NORTHWEST AS A 42 KNOT
WIND MAX WEAKENS AS IT EXITS IOWA AND INTO NORTHERN ILLINOIS BY NOON.

THE 700 THERMAL RIDGE ACROSS SOUTHERN WISCONSIN EARLY THIS MORNING
WEAKENS AND DROPS SOUTH INTO FAR NORTHERN ILLINOIS BY NOON.  THE 850
MB THERMAL RIDGE WITH TEMPERATURES NEAR 30 CELSIUS IS ACROSS MAINLY
CENTRAL ILLINOIS BY NOON. THE 925MB THERMAL RIDGE WITH MAX VALUES
AROUND 29 CELSIUS OVER THE FAR SOUTH EARLY THIS MORNING WILL ALSO
DROP SOUTH INTO NORTHERN ILLINOIS LATER THIS MORNING.

THE SURFACE FRONT...CHARACTERIZED BY A SUBTLE WIND SHIFT FROM WEST
TO NORTHWEST WILL DROP SOUTH AND ENTER NORTHERN ILLINOIS THIS
AFTERNOON.  THE NAM SEEMS A BIT FAST ON THIS.

WHILE TEMPERATURES WILL BE HOT...THE TREND WILL BE FOR A SLIGHT
COOLING LATER IN THE DAY. HOWEVER DEW POINTS ARE EXPECTED TO POOL
ALONG THE FRONT WITH DEWPOINT TEMPS 65 TO 71.  THIS WILL STILL LEAD
TO THE POSSIBILITY OF HEAT INDICES IN THE 100 TO 105 DEGREE
RANGE...ESPECIALLY IN SOUTH AREAS. THEREFORE WILL CONTINUE THE  HEAT
ADVISORY.

KEPT THE SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE FORECAST
AREA FOR THIS AFTERNOON. IT WILL BE VERY DIFFICULT FOR ISOLATED
THUNDERSTORMS TO DEVELOP GIVEN THE STRONG CAP...BUT IT IS HARD TO
IGNORE THE HIGH ZERO TO 1 KM CAPE VALUES OF 3000-3500 J/KG IN THE
VICINITY OF THE FRONT...AND THE SHORTWAVE EXITING NORTHEAST NEBRASKA
THAT ENTERS THE FORECAST AREA THIS AFTERNOON.

.FRIDAY THROUGH SUNDAY...FORECAST CONFIDENCE...MEDIUM

ABOVE NORMAL TEMPS WILL CONTINUE FOR FRIDAY THROUGH THE
WEEKEND...REMAINING AT LEAST 90 AWAY FROM LAKE MICHIGAN. FLOW
GENERALLY LIGHT ENOUGH TO EXPECT A LAKE BREEZE TO DEVELOP MOST
DAYS...SO KEPT THINGS A BIT COOLER NEAR THE LAKE.

WENT WITH SLIGHT CHANCE POPS SOUTHWEST FRIDAY...AND THEN SLIGHT
CHANCE TO CHANCE ACROSS THE FORECAST AREA SATURDAY AND SUNDAY.
MODELS ADVERTISING A SERIES OF WEAK WAVES TO SLIDE THROUGH THE
BAROCLINIC ZONE IN THE REGION...KICKING OFF SHOWERS/STORMS AT TIMES.
STILL NOT REAL CONFIDENT IN ANY ONE PERIOD FOR PRECIP...BUT AT LEAST
SOMETHING TO HOPE FOR GIVEN VERY DRY CONDITIONS.

.MONDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE...MEDIUM

MODELS SUGGESTING YET ANOTHER WEAK WAVE MAY BRING A FEW
SHOWERS/STORMS TO THE AREA MONDAY. POSSIBLY STRONGER WAVE FOR
TUESDAY GIVEN CURRENT MODELS...SO WENT WITH CHANCE POPS. DRY WEATHER
THEN FOR WEDNESDAY BEHIND THE EXITING SYSTEM.

HARD TO GAUGE EXTENDED TEMPS FROM GFS...GIVEN PERSISTENT COLD BIAS.
ECMWF AND CANADIAN SUGGESTING HOT CONDITIONS WILL CONTINUE THROUGH
AT LEAST THE FOURTH OF JULY. THUS KEPT LOW 90S AWAY FROM LAKE
MICHIGAN.

&&

.AVIATION/12Z TAFS/...

VFR CONDITIONS TODAY. THE SOUTHWEST WINDS WILL BECOME WEST...AND BE
RATHER LIGHT AS THEY VEER TO THE NORTH THROUGH THE DAY AS A WEAK
FRONT MOVES ACROSS THE AREA. THERE IS A SLIGHT CHANCE FOR
THUNDERSTORMS NEAR THE FRONT...BUT THE CHANCES ARE LOW SO DID NOT
MENTION IN TAFS.  SOME SHALLOW CUMULUS POTENTIAL BELOW A STRONG
CAPPING INVERSION.  CAPPING INVERSION EXISTS EVEN BEHIND THE
WIND/SHIFT.

MAINLY VFR CONDITIONS TONIGHT...WITH MID CLOUDS.

&&

.MARINE...

SOUTHWEST WINDS THIS MORNING WILL BECOME MORE NORTHWEST AND POSSIBLY
BECOME NORTHERLY BY LATE AFTERNOON WITH THE PASSAGE OF A WEAK COLD
FRONT. WINDS WILL REMAIN LIGHT THROUGH THE WEEKEND WITH A FRONT
LINGERING IN THE VICINITY.

&&

.FIRE WEATHER...

TEMPERATURES WILL AGAIN BE HOT BUT DEW POINTS ARE EXPECTED TO RISE
SO RELATIVE HUMIDITY VALUES WILL NOT BE AS LOW AS YESTERDAY.  ALSO
SOUTHWEST WINDS SHOULD BECOME LIGHT NORTHWEST TO NORTH THIS
AFTERNOON.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
     WIZ046-047-051-052-056>060-062>072.

LM...NONE.
&&

TODAY/TONIGHT AND AVIATION/MARINE/FIRE WEATHER...HENTZ
FRIDAY THROUGH WEDNESDAY...DDV
Hazardous weather outlook, Jun 28, 2:22 AM CST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
322 AM CDT THU JUN 28 2012

WIZ046-047-051-052-056>060-062>072-290830-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
322 AM CDT THU JUN 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES AND MORE HUMID CONDITIONS WILL AFFECT THE AREA
TODAY. HEAT INDEX VALUES WILL REACH THE 98 TO 105 DEGREE RANGE
THIS AFTERNOON AND EARLY EVENING. A HEAT ADVISORY IS IN EFFECT
FROM NOON UNTIL 8 PM THIS EVENING.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A NEARBY STATIONARY FRONT WILL WAVER ACROSS THE WESTERN GREAT
LAKES...RESULTING IN SMALL CHANCES FOR THUNDERSTORMS AT TIMES FROM
FRIDAY THROUGH NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LMZ643>646-290830-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
322 AM CDT THU JUN 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A NEARBY STATIONARY FRONT WILL WAVER ACROSS THE WESTERN GREAT
LAKES...RESULTING IN SMALL CHANCES FOR THUNDERSTORMS AT TIMES FROM
FRIDAY THROUGH NEXT TUESDAY.

HENTZ

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jun 28, 9:05 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1005 AM CDT THU JUN 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     EXCESSIVE HEAT   NWS SULLIVAN/MILWAUKEE  42.97N 88.55W
06/28/2012  M100 F           JEFFERSON          WI   OFFICIAL NWS OBS

            100 DEGREE HEAT INDEX. TEMPERATURE 91. DEWPOINT 74.

&&

MEB
Local storm report, Jun 28, 9:14 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1014 AM CDT THU JUN 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     EXCESSIVE HEAT   LONE ROCK AIRPORT       43.21N 90.19W
06/28/2012  M101 F           SAUK               WI   ASOS

            101 DEGREE HEAT INDEX. TEMPERATURE 90. DEWPOINT 75.

&&

MEB
Local storm report, Jun 28, 9:55 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1055 AM CDT THU JUN 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     EXCESSIVE HEAT   WATERTOWN AIRPORT       43.17N 88.72W
06/28/2012  M103 F           JEFFERSON          WI   AWOS

            103 DEGREE HEAT INDEX. TEMPERATURE 91. DEWPOINT 75.

&&

MEB
Local storm report, Jun 28, 10:31 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1131 AM CDT THU JUN 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     EXCESSIVE HEAT   PARDEEVILLE             43.53N 89.30W
06/28/2012  M103 F           COLUMBIA           WI   MESONET

            103 DEGREE HEAT INDEX. TEMPERATURE 91. DEWPOINT 76.

1050 AM     EXCESSIVE HEAT   JACKSON                 43.32N 88.16W
06/28/2012  M100 F           WASHINGTON         WI   TRAINED SPOTTER

            100 DEGREE HEAT INDEX. TEMPERATURE 90. DEWPOINT 74.

1052 AM     EXCESSIVE HEAT   MILWAUKEE INTERNATIONAL 42.94N 87.90W
06/28/2012  M101 F           MILWAUKEE          WI   ASOS

            101 DEGREE HEAT INDEX. TEMPERATURE 93. DEWPOINT 72.

1053 AM     EXCESSIVE HEAT   KENOSHA AIRPORT         42.60N 87.93W
06/28/2012  M103 F           KENOSHA            WI   ASOS

            103 DEGREE HEAT INDEX. TEMPEATURE 96. DEWPOINT 70.

1053 AM     EXCESSIVE HEAT   MADISON TRUAX AIRPORT   43.14N 89.33W
06/28/2012  M103 F           DANE               WI   ASOS

            103 DEGREE HEAT INDEX. TEMPERATURE 92. DEWPOINT 75.

1055 AM     EXCESSIVE HEAT   MIDDLETON               43.10N 89.51W
06/28/2012  M101 F           DANE               WI   AWOS

            101 DEGREE HEAT INDEX. TEMPERATURE 93. DEWPOINT 72.

&&

MEB
Local storm report, Jun 28, 10:35 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1135 AM CDT THU JUN 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     EXCESSIVE HEAT   DODGEVILLE              42.96N 90.13W
06/28/2012  M101 F           IOWA               WI   MESONET

            101 DEGREE HEAT INDEX. TEMPERATURE 90. DEWPOINT 76.

1128 AM     EXCESSIVE HEAT   HORICON                 43.44N 88.64W
06/28/2012  M103 F           DODGE              WI   MESONET

            103 DEGREE HEAT INDEX. TEMPERATURE 92. DEWPOINT 75.

&&

MEB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 heat. Local standard time, as filed.

Heat, Fond du Lac

When
June 28, 11:00 AM CST to 6:00 PM CST
Where
Fond du Lac forecast zone
Reported by
ASOS
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Heat index values climbed to 101 in Fond Du Lac County during the day on June 28th.

Heat, Marquette

When
June 28, 11:00 AM CST to 6:00 PM CST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Heat index values climbed to 102 in Marquette County during the day on June 28th.

Heat, Green Lake

When
June 28, 11:00 AM CST to 6:00 PM CST
Where
Green Lake forecast zone
Reported by
COOP Observer
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Heat index values climbed to 102 in Green Lake County during the day on June 28th.

Heat, Sheboygan

When
June 28, 11:00 AM CST to 6:00 PM CST
Where
Sheboygan forecast zone
Reported by
ASOS
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Heat index values climbed to 103 in Sheboygan County during the day on June 28th.

Heat, Sauk

When
June 28, 11:00 AM CST to 6:00 PM CST
Where
Sauk forecast zone
Reported by
ASOS
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Heat index values climbed to 102 in Sauk County during the day on June 28th.

Heat, Columbia

When
June 28, 11:00 AM CST to 6:00 PM CST
Where
Columbia forecast zone
Reported by
COOP Observer
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Heat index values climbed to 103 in Columbia County during the day on June 28th.

Heat, Dodge

When
June 28, 11:00 AM CST to 6:00 PM CST
Where
Dodge forecast zone
Reported by
AWOS
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Heat index values climbed to 110 in Dodge County during the day on June 28th.

Heat, Washington

When
June 28, 11:00 AM CST to 6:00 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Heat index values climbed to 111 in Washington County during the day on June 28th.

Heat, Ozaukee

When
June 28, 11:00 AM CST to 6:00 PM CST
Where
Ozaukee forecast zone
Reported by
COOP Observer
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Heat index values climbed to 110 in Ozaukee County during the day on June 28th.

Heat, Iowa

When
June 28, 11:00 AM CST to 6:00 PM CST
Where
Iowa forecast zone
Reported by
Park/Forest Service
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Heat index values climbed to 101 in Iowa County during the day on June 28th.

Heat, Dane

When
June 28, 11:00 AM CST to 6:00 PM CST
Where
Dane forecast zone
Reported by
ASOS
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Heat index values climbed to 106 in Dane County during the day on June 28th.

Heat, Jefferson

When
June 28, 11:00 AM CST to 6:00 PM CST
Where
Jefferson forecast zone
Reported by
Official NWS Observations
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Heat index values climbed to 113 in Jefferson County during the day on June 28th.

Heat, Waukesha

When
June 28, 11:00 AM CST to 6:00 PM CST
Where
Waukesha forecast zone
Reported by
COOP Observer
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Heat index values climbed to 105 in Waukesha County during the day on June 28th.

Heat, Milwaukee

When
June 28, 11:00 AM CST to 6:00 PM CST
Where
Milwaukee forecast zone
Reported by
ASOS
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Heat index values climbed to 103 in MIlwaukee County during the day on June 28th.

Heat, Lafayette

When
June 28, 11:00 AM CST to 6:00 PM CST
Where
Lafayette forecast zone
Reported by
COOP Observer
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Heat index values climbed to 105 in Lafayette County during the day on June 28th.

Heat, Green

When
June 28, 11:00 AM CST to 6:00 PM CST
Where
Green forecast zone
Reported by
AWOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Heat index values climbed to 103 in Green County during the day on June 28th.

Heat, Rock

When
June 28, 11:00 AM CST to 6:00 PM CST
Where
Rock forecast zone
Reported by
AWOS
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Heat index values climbed to 108 in Rock County during the day on June 28th.

Heat, Walworth

When
June 28, 11:00 AM CST to 6:00 PM CST
Where
Walworth forecast zone
Reported by
COOP Observer
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Heat index values climbed to 108 in Walworth County during the day on June 28th.

Heat, Racine

When
June 28, 11:00 AM CST to 6:00 PM CST
Where
Racine forecast zone
Reported by
ASOS
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Heat index values climbed to 108 in Racine County during the day on June 28th.

Heat, Kenosha

When
June 28, 11:00 AM CST to 6:00 PM CST
Where
Kenosha forecast zone
Reported by
ASOS
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Heat index values climbed to 110 in Kenosha County during the day on June 28th.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393528, 393529, 393530, 393531, 393532, 393533, 393534, 393535, 393536, 393537, 393538, 393539, 393540, 393541, 393542, 393543, 393544, 393545, 393546, 393547.